Thunderstorm Wind, Sampson
- When
- August 13, 6:45 PM EST
- Where
- Sampson County, Garland
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.783, -78.400
Several trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 13, 1:00 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT MON AUG 13 2001 .SHORT TERM...HOTTEST CONVECTION MOVING THROUGH CENTRAL NC ASSOCIATED WITH VORT LOBE AND PREFRONTAL SURFACE TROUGH. SHOWERS BEHIND DIMINISHING IN AREAL COVERAGE. DEEPER TROPICAL MOISTURE SLOWLY BEING PUSHED EASTWARD AS WELL. COLD FRONT EDGING INTO WRN PORTIONS OF VA AIRMASS STILL UNSTABLE AHEAD OF COLD FRONT. WILL KEEP CHANCE POPS IN FORECAST FOR TONIGHT IN THE 30 - 50 PERCENT RANGE WEST TO EAST. AREA COVERAGE LESS TONIGHT DUE TO DEEPER MOISTURE MOVING EASTWARD. SW WINDS SHIFTING TO NLY IN WRN CWA LATE. LOWS 68 - 75 WEST TO EAST. .LONGER TERM...TRENDS SUPPORT MODELS PUSHING PROGRESSIVE 500 MB TROUGH EASTWARD WITH FRONT INTO CENTRAL CWA TUE AM. SURFACE HIGH PRESSURE IN THE OHIO VALLEY WITH DRIER AIR INTO NC. PLAN KEEP LOW CHC POPS FOR EARLY MORNING SHOWERS ERN CWA. OTHERWISE NO POPS AND NLY SURFACE WINDS. HIGH PRESSURE IN CONTROL TUE NIGHT - WED. HIGHS TUE AND WED IN THE 80S. LOWS TUE NIGHT IN THE 60S. .EXTENDED...LONGWAVE TROUGH OVER EASTERN TWO THIRDS OF THE NATION IS CONTINUALLY REINFORCED THROUGHOUT THE EXTENDED PERIOD AS VORTICES DROP SOUTHWARD OUT OF CENTRAL CANADA AND MOVE EASTWARD OVER THE TOP OF THE SOUTHWEST RIDGE. MODELS SOLUTIONS DIFFER ON STRENGTH AND SPEED OF THESE FEATURES. HOWEVER...THEY ARE IN FAIRLY GOOD AGREEMENT ON BRINGING SURFACE FRONT TRHOUGH NORTH CAROLINA SATURDAY AND STALLING JUST TO THE SOUTH AND EAST. CURRENT FORECAST OF CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY LOOKS GOOD. KK/SB
NCZ011-027-028-042-043-078-089-132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 306 PM EDT MON AUG 13 2001 ...THUNDERSTORMS WITH HEAVY SHOWERS WILL MOVE ACROSS THE AREA... THE SHOWERS WILL HAVE RAINS UP TO 1.5 INCHES PER HOUR... FREQUENT LIGHTNING... AND GUSTY WINDS. HEAVY SHOWERS MAY CAUSE SOME WATER TO MOVE ACROSS ROADWAYS MAKING DRIVING VERY DANGEROUS. RAINS WILL AFFECT ROCKY MOUNT... WILSON... TARBORO... GOLDSBORO... FREMONT... GRANTHAM... AND CLINTON PRIOR TO 5 PM. DO NOT DRIVE ACROSS FLOODED ROADWAYS AS IT IS THE LEADING CAUSE OF FATILITIES WITH HEAVY RAINS IN NORTH CAROLINA. IF YOU ARE NOT SURE OF THE WATER DEPTH...STOP... TURN AROUND...AND TAKE ANOTHER ROUTE. JWC
NCZ007-021>024-038-039-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 454 PM EDT MON AUG 13 2001 ...A LINE OF THUNDERSTORMS APPROACHING THE TRIAD FROM THE NORTHWEST... A LINE OF THUNDERSTORMS FROM NEAR DOBSON EAST THROUGH PILOT MOUNTAIN... HANGING ROCK... AND EDEN WILL CONTINUE MOVING SOUTHEAST AT 30 MPH AND INTO THE PIEDMONT TRIAD BETWEEN 500 PM AND 530 PM. THE STRONGEST THUNDERSTORMS WILL MOVE INTO THE RURAL HALL... PFAFFTOWN... KERNERSVILLE AND SUMMERFIELD AREAS BY 520 PM... AND REACH CLEMMONS TO WINSTON-SALEM TO THE PIEDMONT TRIAD AIRPORT BY 530 OR 545 PM. FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST. THE LINE OF THUNDERSTORMS IS EXPECTED TO DRIFT THROUGH THE ENTIRE PIEDMONT TRIAD DURING THE EARLY EVENING HOURS... REACHING LEXINGTON... GREENSBORO AND BURLINGTON BETWEEN 600 AND 700 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT$$
NCZ007-021>024-038-039-132245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 545 PM EDT MON AUG 13 2001 ...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH THE TRIAD... A LINE OF SHOWERS AND THUNDERSTORMS AT 545 PM EXTENDED ACROSS THE NORTHERN SECTIONS OF THE PIEDMONT TRIAD AREA. THE LINE HAS SHOWN A DIMINISHING TREND DURING THE PAST HOUR BUT STILL POSES A THREAT AS IT MOVES SOUTHEAST AT 25 MPH THROUGH THE AREA. THE STRONGEST THUNDERSTORMS IN THE LINE WILL AFFECT STANLEYVILLE AND WALKERTOWN THROUGH 615 PM. THE LINE OF STORMS MAY ALSO INCREASE IN INTENSITY AS IT MOVES SOUTHEAST INTO THE WINSTON-SALEM... GREENSBORO... AND BURLINGTON AREAS BETWEEN 630 PM AND 800 PM. THE AIR MASS REMAINS VERY FAVORABLE FOR FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS AS SOON AS THE SKY TO THE NORTHWEST DARKENS OR WHEN THUNDER IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING DURING THIS EVENINGS RUSH HOUR. JUST A LITTLE WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT$$
NCZ078-089-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 650 PM EDT MON AUG 13 2001 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL OVER SAMPSON AND SOUTHEAST WAYNE COUNTIES... SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT LIGHTNING WILL MOVE EAST AT 25 MPH ACROSS MOST OF SAMPSON AND SOUTHEAST WAYNE COUNTIES THROUGH 800 PM. THE STRONGEST STORMS WILL AFFECT THE CLINTON... ROSEBORO... GARLAND... AND HARRELLS AREAS IN SAMPSON COUNTY AND THE SEVEN SPRINGS AND WALNUT CREEK REGIONS OF WAYNE COUNTY. OCCASIONAL TO FREQUENT LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS. THOSE INVOLVED WITH OUTDOOR ACTIVITIES SHOULD MOVE TO AN INDOOR SHELTER AS SOON AS THUNDER IS HEARD OR THE SKY TO THE WEST DARKENS. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT
NCZ007-021>024-038-039-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 700 PM EDT MON AUG 13 2001 ...SHOWERS AND SCATTERED THUNDERSTORMS OVER THE PIEDMONT TRIAD... A LINE OF SHOWERS AND THUNDERSTORMS AT 650 PM EXTENDED ACROSS FORSYTH... WESTERN AND NORTHERN GUILFORD... AND NORTHWEST ALAMANCE COUNTIES. THE THUNDERSTORMS WERE OVER THE WINSTON-SALEM AREA AND EXTENDED SOUTHEAST INTO HIGH POINT. OCCASIONAL LIGHTNING WAS OCCURRING IN THESE AREAS ALONG WITH SOME LOCALLY HEAVY DOWNPOURS. THESE STORMS WILL AFFECT DAVIDSON... GUILFORD... AND ALAMANCE COUNTIES INCLUDING LEXINGTON... THOMASVILLE... HIGH POINT... GREENSBORO AND HIGH ROCK LAKE BETWEEN 700 AND 800 PM. THE LIGHTNING WILL POSE THE MOST SIGNIFICANT DANGER WITH THESE STORMS THIS EVENING. ANYONE INVOLVED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. ONLY RESUME OUTDOOR ACTIVITIES AFTER THUNDER IS NO LONGER HEARD. MOTORISTS ARE URGED TO USE CAUTION WHILE DRIVING THIS EVENING. JUST A LITTLE WATER ON THE ROAD WILL CAUSE HYDROPLANING FOR THOSE GOING TOO FAST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT$$
The Wilmington radar (KLTX), 88 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262822.